Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 21, NWS Aberdeen, SD

June 10, 1998Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 10, 1998, 2:07 PM CDT for Lyman County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 1998, 2:07 PM CDT (19:07 UTC)
Expired
Jun 10, 1998, 2:50 PM CDT
In force
43 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Lyman County, SD

The radar

The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 9:50 AM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 10, 9:50 AM CDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
950 AM CDT WED JUN 10 1998

THE POTENTIAL FOR SCATTERED STRONG STORMS THIS AFTERNOON EXISTS ACROSS
THE AREA. WILL MONITOR AND ISSUE NOWCASTS FOR ANY DEVELOPMENT.
OTHERWISE...THE FORECAST HAS A HANDLE ON THE SITUATION. TEMPERATURES
AND WINDS LOOK OK AS WELL SO WILL NOT UPDATE AT THIS TIME.

.ABR...NONE

CB

In the hours before

Special weather statement, Jun 10, 11:05 AM CDT, 3 hours 2 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE  ABERDEEN SD
1105 AM CDT WED JUN 10 1998

.A LOW PRESSURE TROUGH WILL BRING UP VERY WARM AND HUMID AIR INTO THE
AREA THIS AFTERNOON. AS THE AIR HEATS UP AND AN UPPER LEVEL DISTURBANCE
PASSES OVERHEAD...SCATTERED THUNDERSTORMS WILL FIRE UP. SOME OF THE
STORMS COULD BECOME SEVERE BECAUSE OF THE UNSTABLE AIR IN PLACE AND
AMPLE WIND SHEAR.

SDZ003>011-015>023-033>037-045-048-051-MNZ039-046-110900-
BIG STONE MN-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-
MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE MN-WALWORTH-
INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...ABERDEEN...
BRITTON...SISSETON...MOBRIDGE...ROSCOE...WEBSTER...TIMBER LAKE...
GETTYSBURG...FAULKTON...REDFIELD...CLARK...WATERTOWN...MILBANK...
CASTLEWOOD...CLEAR LAKE...FT PIERRE...ONIDA...PIERRE...HIGHMORE...
MILLER...MURDO...PRESHO...FT THOMPSON...WHEATON...ORTONVILLE
1105 AM CDT WED JUN 10 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
PERSIST INTO THE EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. SPOTTER ACTIVATION MAY
BE NECESSARY THIS AFTERNOON AFTER 3 PM.

CB

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:05 PM CDTSevere Thunderstorm WarningABRLyman45 min
Jun 10, 2:11 PM CDTSevere Thunderstorm WarningABRBuffalo49 min
Jun 10, 3:17 PM CDTSevere Thunderstorm WarningABRFaulk, Hand63 min
Jun 10, 4:31 PM CDTSevere Thunderstorm WarningABRSpink64 min
Jun 10, 6:25 PM CDTSevere Thunderstorm WarningABRBrown45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.